Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 90, NWS Grand Rapids, MI

June 27, 1998Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 27, 1998, 6:34 AM EDT for Muskegon County, Oceana County, Michigan. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 6:34 AM EDT (10:34 UTC)
Expired
Jun 27, 1998, 7:20 AM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Muskegon County, MI, Oceana County, MI

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:00 AM EDTThunderstorm Wind 52Muskegon, MI
Jun 27, 7:10 AM EDTThunderstorm Wind 54Muskegon, MIA trained weather spotter reported a 60 mph wind gust at 7:00 am EDT, then a 62 mph wind gust at 7:10 am EDT, as measured by his local anemometer.
Jun 27, 7:10 AM EDTThunderstorm WindMuskegon, MIMuskegon County Central Dispatch reported power lines were downed at scattered locations across the cities of Muskegon and Norton Shores.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS1 KGRR 271036 RRA
SVRGRR
MIC121-127-271120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
634 AM EDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL LOWER MICHIGAN
  MUSKEGON COUNTY IN WEST CENTRAL LOWER MICHIGAN

* UNTIL 720 AM EDT

* AT 633 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 21 MILES NORTHWEST OF MUSKEGON OR 10 MILES WEST
  OF WABANINGO MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HART                 AROUND 640 AM EDT
  MUSKEGON             AROUND 655 AM EDT
  HESPERIA             AROUND 700 AM EDT
  RAVENNA              AROUND 715 AM EDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MWH/PVC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 11:12 AM EDT, 19 hours 22 minutes earlier.

Area forecast discussion, Jun 26, 11:12 AM EDT, 19 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT FRI JUN 26 1998

THE 13Z SFC ANALYSIS PLACES ONE LOW CENTER NORTH OF LAKE HURON WITH A
COLD FRONT EXTENDING SOUTHWEST ACROSS LOWER MICHIGAN. THE FRONT
STRETCHES FROM SAGINAW BAY TO SOUTH HAVEN. A SLIGHTLY COOLER AND MORE
STABLE AIR MASS IS MOVING IN BHND THE FRONT. BOTH THE 12Z GRB/APX
SOUNDING SHOWED A CAP NEAR 650 MB AND COOLER 850 MB TEMPS THAN ON
THU. XPCT THE FRONT TO STALL CLOSE TO THE MI/IN BORDER THIS AFTERNOON
AND THIS BOUNDARY WILL BE THE FOCUSING MECHANISM FOR THUNDERSTORM
DEVELOPMENT LATE TODAY. THE COMBINATION OF FRONT SOUTH OF OUR FA AND
THE ADVANCING STABLE AIR MASS... INDICATE LITTLE OR NO THUNDERSTORM
THREAT TODAY. AS A RESULT... WE PLAN TO TAKE THUNDERSTORMS OUT OF OUR
ZONES FOR THIS AFTERNOON. IN ADDITION THE COOLER AIR MASS SHOULD
RESULT IN SLIGHTLY COOLER HIGHS AS WELL. THEREFORE... WILL LOWER
TEMPS INTO THE 85 TO 90 DEGREE RANGE IN ALL COUNTIES. NORTHWEST WINDS
BHND THE FRONT JUSTIFY CHANGING THE WIND FORECAST AS WELL.

TEW

In the hours before

Special weather statement, Jun 27, 5:49 AM EDT, 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
549 AM EDT SAT JUN 27 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A STATIONARY FRONT EXTENDED FROM SOUTHWEST WISCONSIN ACROSS NORTHERN
INDIANA TO NEW ENGLAND.  MOISTURE FROM THE GULF OF MEXICO WAS BEING
TRANSPORTED NORTH OF THE FRONT BY VIGOROUS SOUTH WINDS.  THE RESULT
WAS A LARGE AREA OF THUNDERSTORMS THAT FORMED OVERNIGHT IN WISCONSIN.
THE SOUTHERN PORTION OF THE AREA WAS FORMED IN A BOW ECHO PATTERN AND
PRODUCED WINDS IN THE 50 TO 70 MPH ACROSS WISCONSIN.  THIS BOW ECHO
PATTERN WILL REACH THE WESTERN SHORE OF LAKE MICHIGAN AROUND 6 AM
THIS MORNING AND THE EASTERN SHORE OF LAKE MICHIGAN BETWEEN LUDINGTON
AND BENTON HARBOR BETWEEN 7 AND 8 AM EDT. THE SEVERE WEATHER
POTENTIAL ASSOCIATED WITH THESE STORMS WILL WEAKEN AS THE STRONG
MOISTURE FEED THEY RECEIVED IN WISCONSIN BUT THEY MAY MAINTAIN 60 MPH
WINDS AND 1/2 TO 1 INCH HAIL AS THEY MOVE ACROSS SOUTHWEST PARTS OF
LOWER MICHIGAN THIS MORNING.

ALTHOUGH THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE WITH THE
LANDFALL OF THE STORMS THIS MORNING... REDEVELOPMENT OF THUNDERSTORMS
ALONG AND SOUTH OF THE I-96 CORRIDOR THIS AFTERNOON CAN BE EXPECTED.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE MAIN HAZARD WITH THE MORNING STORMS WILL BE DAMAGING WIND IN THE
55 TO 65 MPH RANGE.  1/2 TO 1 INCH HAIL IS ALSO POSSIBLE.  THE
GREATEST THREAT OF SEVERE WEATHER WITH THIS LINE WILL BE ALONG THE
LAKE MICHIGAN SHORELINE.  CAMPERS... PIER FISHERMAN.. AND OTHERS
ALONG THE LAKESHORE SHOULD SECURE THEIR BELONGINGS AND PREPARE TO
MOVE TO SHELTER PRIOR TO THE LANDFALL OF THESE THUNDERSTORMS.  THE
STORMS WILL BE MOVE EAST AT AROUND 40 MPH AND WEAKEN. THEY SHOULD
REACH A GRAND RAPIDS TO KALAMAZOO LINE AROUND 9 AM EDT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN THIS
AFTERNOON AND TONIGHT FOR WEST AND CENTRAL LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION DSTATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

MWH
Special weather statement, Jun 27, 5:49 AM EDT, 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
549 AM EDT SAT JUN 27 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A STATIONARY FRONT EXTENDED FROM SOUTHWEST WISCONSIN ACROSS NORTHERN
INDIANA TO NEW ENGLAND.  MOISTURE FROM THE GULF OF MEXICO WAS BEING
TRANSPORTED NORTH OF THE FRONT BY VIGOROUS SOUTH WINDS.  THE RESULT
WAS A LARGE AREA OF THUNDERSTORMS THAT FORMED OVERNIGHT IN WISCONSIN.
THE SOUTHERN PORTION OF THE AREA WAS FORMED IN A BOW ECHO PATTERN AND
PRODUCED WINDS IN THE 50 TO 70 MPH ACROSS WISCONSIN.  THIS BOW ECHO
PATTERN WILL REACH THE WESTERN SHORE OF LAKE MICHIGAN AROUND 6 AM
THIS MORNING AND THE EASTERN SHORE OF LAKE MICHIGAN BETWEEN LUDINGTON
AND BENTON HARBOR BETWEEN 7 AND 8 AM EDT. THE SEVERE WEATHER
POTENTIAL ASSOCIATED WITH THESE STORMS WILL WEAKEN AS THE STRONG
MOISTURE FEED THEY RECEIVED IN WISCONSIN BUT THEY MAY MAINTAIN 60 MPH
WINDS AND 1/2 TO 1 INCH HAIL AS THEY MOVE ACROSS SOUTHWEST PARTS OF
LOWER MICHIGAN THIS MORNING.

ALTHOUGH THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE WITH THE
LANDFALL OF THE STORMS THIS MORNING... REDEVELOPMENT OF THUNDERSTORMS
ALONG AND SOUTH OF THE I-96 CORRIDOR THIS AFTERNOON CAN BE EXPECTED.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE MAIN HAZARD WITH THE MORNING STORMS WILL BE DAMAGING WIND IN THE
55 TO 65 MPH RANGE.  1/2 TO 1 INCH HAIL IS ALSO POSSIBLE.  THE
GREATEST THREAT OF SEVERE WEATHER WITH THIS LINE WILL BE ALONG THE
LAKE MICHIGAN SHORELINE.  CAMPERS... PIER FISHERMAN.. AND OTHERS
ALONG THE LAKESHORE SHOULD SECURE THEIR BELONGINGS AND PREPARE TO
MOVE TO SHELTER PRIOR TO THE LANDFALL OF THESE THUNDERSTORMS.  THE
STORMS WILL BE MOVE EAST AT AROUND 40 MPH AND WEAKEN. THEY SHOULD
REACH A GRAND RAPIDS TO KALAMAZOO LINE AROUND 9 AM EDT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN THIS
AFTERNOON AND TONIGHT FOR WEST AND CENTRAL LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION DSTATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:18 AM EDTSevere Thunderstorm WarningGRRKent, Newaygo47 min
Jun 27, 7:54 AM EDTTornado WarningGRRAllegan51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.